Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 211, NWS Binghamton, NY

August 9, 20114 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 9, 2011, 1:25 PM EDT for 4 counties in New York. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2011, 1:25 PM EDT (17:25 UTC)
Expired
Aug 9, 2011, 2:30 PM EDT
In force
65 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:15 PM EDTTSTM WND DMG4 E Auburn, NYTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS51 KBGM 091725
SVRBGM
NYC011-067-099-123-091830-
/O.NEW.KBGM.SV.W.0211.110809T1725Z-110809T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
125 PM EDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CAYUGA COUNTY IN CENTRAL NEW YORK...
  WEST CENTRAL ONONDAGA COUNTY IN CENTRAL NEW YORK...
  NORTHERN SENECA COUNTY IN CENTRAL NEW YORK...
  NORTHEASTERN YATES COUNTY IN CENTRAL NEW YORK...

* UNTIL 230 PM EDT.

* AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BENTON...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATERLOO BY 146 PM EDT...
  SENECA FALLS BY 152 PM EDT...
  CANOGA BY 154 PM EDT...
  UNION SPRINGS BY 158 PM EDT...
  CAYUGA AND LEHIGH VLY JCT BY 200 PM EDT...
  MONTEZUMA BY 210 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4277 7699 4287 7699 4288 7697 4301 7697
      4303 7687 4303 7650 4310 7650 4311 7648
      4312 7647 4293 7629 4256 7711 4276 7720
TIME...MOT...LOC 1725Z 238DEG 22KT 4281 7698

$$

SLI
1 follow-up statement
698 
WWUS51 KBGM 091754
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
154 PM EDT TUE AUG 9 2011

NYC123-091804-
/O.CAN.KBGM.SV.W.0211.000000T0000Z-110809T1830Z/
YATES NY-
154 PM EDT TUE AUG 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YATES COUNTY IS
CANCELLED...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4266 7689 4275 7693 4302 7686 4303 7684
      4303 7650 4310 7650 4311 7648 4312 7647
      4293 7629 4266 7688
TIME...MOT...LOC 1754Z 256DEG 27KT 4284 7671

$$

NYC011-067-099-091830-
/O.CON.KBGM.SV.W.0211.000000T0000Z-110809T1830Z/
ONONDAGA NY-SENECA NY-CAYUGA NY-
154 PM EDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR CENTRAL CAYUGA...CENTRAL SENECA AND WEST CENTRAL ONONDAGA
COUNTIES...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CANOGA...MOVING EAST
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOSTERVILLE BY 200 PM EDT...
  MAPLETON BY 205 PM EDT...
  FLEMING...AUBURN AND THROOPSVILLE BY 210 PM EDT...
  MELROSE PARK...WYCKOFF AND SENNETT BY 215 PM EDT...
  SKANEATELES AND MARYSVILLE BY 225 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4266 7689 4275 7693 4302 7686 4303 7684
      4303 7650 4310 7650 4311 7648 4312 7647
      4293 7629 4266 7688
TIME...MOT...LOC 1754Z 256DEG 27KT 4284 7671

$$

SLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:56 AM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 9, 6:56 AM EDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
656 AM EDT TUE AUG 9 2011

.SYNOPSIS...
LOW PRESSURE OVER THE LOWER GREAT LAKES WILL MOVE NORTHEAST AND BRING
SHOWERS AND ISOLATED THUNDERSTORMS INTO THE AREA. A NORTHWEST FLOW
OF SOMEWHAT DRIER AIR WILL RETURN FOR WEDNESDAY...ALTHOUGH THERE
WILL BE THE RISK OF AN ISOLATED SHOWER OR THUNDERSTORM AS AN UPPER
LEVEL LOW PRESSURE AREA REMAINS OVER THE NORTHERN GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG SHRT WV IS MVG EAST AND WILL DVLP GOOD ISENTROPIC LIFT OVER
THE FCST AREA LATER THIS MRNG INTO THIS EVE. CURRENTS AND RADAR
SHOW A SOLID AREA OF RAIN AND EMBEDDED CONV OVER THE LWR LAKES TO
OH VLY. AS THE LIFT MVES EAST...SEE NO REASON WHY THE PCPN SHD
WEAKEN SO HAVE UPPED THE POPS FROM CHANCE TO CATEGORICAL FOR THE
AREA...MAINLY THIS AFTN INTO THE EVE. PRECIPITABLE WATER ON THE
FCSTD SNDGS RCH BETTER THAN 1.50 INCHES BY THIS AFTN. MBE VECTORS
INDICATE SOME TRAINING OR BACK BLDG ECHOS PSBL DESPITE THE
PROGRESSIVE MVMT OF THE WV...SO SOME HEAVIER AMTS PSBL. NOT ENUF
OF A CNCRN ATTM FOR ANY FLAGS...BUT PCPN TTLS WILL NEED TO BE
MONITORED TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
MAIN LIFT FROM THE WRM FNTL FEATURE MVES OUT IN THE EVE AND WILL
BRING THE MAJORITY OF THE PCPN WITH IT. WITH UPR LVL LOW STILL
OVER THE AREA AND PLENTY OF MOISTURE STILL ARND...WILL KEEP AT
LEAST SLGT CHANCE IN OVRNGT. ON WED...NW FLOW DVLPS...BUT NOT
UNTIL AFT AND COLD FNT PASSES ARND MIDDAY. DOES NOT LOOK LIKE A
MAJOR RAIN EVENT...OR SVR FOR THAT MATTER...BUT CERTAINLY ENUF
LIFT WITH THE FNT AND INSTABILITY TO TRIGGER MORE SHWRS AND TRWS.
WIND FIELD NOT ALL THAT IMPRESSIVE AND GFS/NAM FCSTD SNDGS FOR WED
SHOW MID LVL WRMG...LIMITING CAPE AND PERHAPS CAPPING ANY CONV.

UPR TROF AXIS ROTATES THRU ON THU...SO ADTNL NW FLOW LGT CONV
PSBL...ESP WITH THE ADDED DAYTIME HTG. LIMITING FACTOR AGAIN
APPEARS AS MID LVL WRMG AS SHOWN BY BOTH THE GFS AND NAM...SO
DESPITE TROF AXIS...CONV SHD BE LIMITED.

TEMPS FOR THE SHRT TERM WILL GNRLY BE A BIT COOLER THAN NRML.
LATEST MOS GUID WAS IN GOOD AGREEMENT AND A FEW DEGREES COOLER
THAN THE PRVS GRIDDED FCST...SO GRIDS WERE LWRD A FEW POINTS WHICH
ALSO BROUGHT US IN BETTER COLLABORATIVE AGREEMENT WITH THE
SURROUNDING OFFICES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
3 AM UPDATE...DRY WEATHER STILL ON TRACK FOR LATE THIS WEEK BEFORE WE TURN
UNSETTLED OVER THE UPCOMING WEEKEND. MODEL DIFFERENCES BEGIN TO
SHOW UP BY MONDAY WITH THE GFS/GFS ENSEMBLES AND CANADIAN ALL
SHOWING THE H5 TROF AXIS OFF THE DELMARVA BY 12Z...WITH THE
PREVIOUS AND CURRENT RUNS OF THE EURO BEING ABOUT 300 MILES FARTHER
WEST WITH THE TROF OVER WV. THE EURO WOULD SUPPORT KEEPING THE
THREAT FOR SHOWERS AROUND THROUGH MONDAY INTO MONDAY NIGHT. WITH
GOOD CONSISTENCY AMONGST ALL OF THE MODELS OUTSIDE OF THE EURO...DECIDED
TO GO DRY FOR MONDAY BASED ON THIS. HEIGHTS CONTINUE TO RISE
THROUGH MID- WEEK WITH DRY WEATHER EXPECTED. PREVIOUS AFD IS
BELOW...

HEIGHTS RISE BRIEFLY EARLY IN THE PERIOD WITH DRY WEATHER EXPECTED
THURSDAY NIGHT INTO PERHAPS EARLY SATURDAY BEFORE UPPER PATTERN
BECOMES MORE AMPLIFIED AND TROF DIGS ACROSS GREAT LAKES INTO THE
NORTHEAST. THIS WILL BRING INCREASED CHCS FOR PRECIP SATURDAY AND
SUNDAY AS THE ECMWF FEATURES A CLOSED LOW THAT TRANSLATES FROM ERN
LAKES TO CENTRAL NYS BY MONDAY MORNING, WITH SFC LOW PUSHING EAST
ACROSS THE REGION. MAX TEMPS EXPECTED TO BE AT OR BELOW AVG,
ESPECIALLY OVER THE WEEKEND WITH BETTER CHC FOR PRECIP AND MORE
CLDS EXPECTED.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
SOME BRIEF MVFR VSBYS POSSIBLE AT KITH AND KBGM THROUGH 12Z
OTHERWISE MAINLY VFR WEATHER THROUGH MIDDAY. SHOWERS APPROACHING
THE TERMINALS BETWEEN 14Z AND 16Z. GENERALLY VFR CIGS AND VSBYS
ARE EXPECTED BUT WHERE THE RAIN MAY BE A BIT HEAVIER...FROM KITH
TO KSYR...SOME MVFR VSBYS ARE POSSIBLE BETWEEN 15Z AND 18Z. BEYOND
THAT AS THE FLOW VEERS INTO THE SOUTHWEST/WEST...SOME MVFR CIGS
ARE POSSIBLE TOWARD LATE AFTERNOON. A BETTER SHOT AT MVFR
CIGS...AND EVEN THE POSSIBILITY OF IFR WILL COME TONIGHT. I DID
INCLUDE A CB GROUP FOR THIS AFTERNOON AS THUNDER IS A POSSIBLITY
BUT NOT LIKELY ENOUGH AT THIS POINT TO GO WITH TS.

LIGHT SOUTHEAST WINDS VEER INTO THE SOUTH BY LATE MORNING...AND
REMAIN LIGHT THIS AFTERNOON AS THEY SHIFT INTO THE WEST.

OUTLOOK...

TUE NIGHT AND WEDNESDAY...VFR WITH LOCAL RESTRICTIONS PSBL IN
SHWRS/TSTMS.

THURSDAY THROUGH FRIDAY...VFR.

SATURDAY...VFR. RESTRICTIONS POSSIBLE LATER IN DAY DUE TO SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...HEDEN/JML
AVIATION...HEDEN
Hazardous weather outlook, Aug 9, 4:10 AM EDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 AM EDT TUE AUG 9 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-100815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
410 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 1:10 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
110 PM EDT TUE AUG 9 2011

NYZ015>018-091815-
CAYUGA NY-ONONDAGA NY-SENECA NY-YATES NY-
110 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...NORTHEASTERN
YATES...NORTHERN SENECA AND NORTHWESTERN ONONDAGA COUNTIES...

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR FERGUSON
  CORNERS...AND MOVING NORTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BELLONA STN AND DRESDEN AT 115 PM EDT...
  WILLARD AT 120 PM EDT...
  ROSE HILL AND MAC DOUGALL AT 125 PM EDT...
  FAYETTE AND WATERLOO AT 130 PM EDT...
  SENECA FALLS AND CANOGA AT 135 PM EDT...
  CAYUGA AND LEHIGH VLY JCT AT 140 PM EDT...
  FOSTERVILLE AND MONTEZUMA AT 145 PM EDT...
  THROOPSVILLE AND AUBURN AT 150 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4277 7699 4302 7696 4303 7650 4323 7647
      4324 7631 4303 7611 4257 7709 4276 7728

SLI

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:10 PM EDTSpecial Weather StatementBGMCayuga, Onondaga, Seneca, Yates65 min
Aug 9, 2:28 PM EDTSevere Thunderstorm WarningBGMCayuga, Madison, Onondaga, Seneca62 min
Aug 9, 2:36 PM EDTSpecial Weather StatementBGMTompkins54 min
Aug 9, 2:48 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins57 min
Aug 9, 2:58 PM EDTTornado WarningBGMBroome, Tioga, Tompkins47 min
Aug 9, 3:27 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga48 min
Aug 9, 3:33 PM EDTSpecial Weather StatementBGMBroome57 min
Aug 9, 3:42 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango63 min
Aug 9, 4:15 PM EDTSevere Thunderstorm WarningBGMOneida60 min
Aug 9, 4:45 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego60 min
Aug 9, 5:26 PM EDTAreal Flood AdvisoryBGMOneida91 min
Aug 9, 5:39 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego81 min
Aug 9, 7:25 PM EDTSpecial Weather StatementBGMSullivan35 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.